Virginia, 2007

Hail and Damaging Wind in Virginia, August 3, 2007

August 3, 2007 · NWS RLX · 2 events in 1 county or zone

A thunderstorm developed near the Clintwood vicinity, then reached severe limits around Nealy Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A thunderstorm developed near the Clintwood vicinity, then reached severe limits around Nealy Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 2:54 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 3, 2:54 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT FRI AUG 3 2007

.SYNOPSIS...
THE HEAT WAVE CONTINUES INTO NEXT WEEK.  WHAT IS LEFT OF A
DISSIPATING FRONT SHOULD IN OUR VICINITY ON SATURDAY. UPPER AIR
DISTURBANCE SWINGS THROUGH ON SUNDAY COULD TRIGGER MORE WIDESPREAD
CONVECTION AND CLOUDS...AND KEEP AFTERNOON TEMPERATURES DOWN A BIT.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
TCU ARE BEGINNING TO DEVELOP IN THE HUMID AIRMASS AS OF 17Z.  ONE
CLUSTER OF STORMS IS MOVING THROUGH ERN KY WHILE ANOTHER AREA IS
LOCATED IN THE HIGHER TERRAIN OF THE WV MTNS.  NO REAL UPPER SUPPORT
TO FOCUS DETERMINISTIC POPS ON THIS AFTN AND EVNG.  A WEAK TROUGH OF
LOW PRESSURE ENCROACHES FROM THE NW TONIGHT...BUT BY THEN A DECENT
CAP WILL ESTABLISH.

NAM AND GFS DIFFER ON THE PLACEMENT OF THE FRONT BY 12Z SATURDAY.
GFS CONTS TO BE THE DRIER AND FARTHER SE MODEL...WHILE THE NAM AND
SREF HOLD THE FRONT ALONG THE M/D LINE WITH H8 MSTR POOLING ALONG
THE BOUNDARY.  CONTD TO ROLL WITH A DRY FCST SAT UP NORTH WITH THE
FOCUS ON THE BETTER INSTABILITY OVER THE MTNS AND SRN COAL FIELDS
/SCHC POPS/.  DEWPOINTS FALL INTO THE LWR 60S IN THE N GIVEN WE
OPTED FOR THE GFS SLTN...WHILE THE MUGGIES PERSIST S WITH U60S FOR
TD.  WIDESPREAD HAZE TODAY WILL BE LESS TMRW AS SOMEWHAT FRESHER AIR
INFILTRATES FROM THE LOWER GREAT LAKES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
STILL UNCLEAR ON HOW SUNDAY WILL TURN OUT. CAN NOT TOTALLY JUMP
ONTO 12Z GFS WHICH LAGS VORT MAX BACK IN SRN OHIO AT 18Z SUNDAY IN
WNW FLOW ALOFT.  BOTH NAM AND GFS AGREE THERE COULD BE SOME MORNING
PCPN AT 12Z SUNDAY IN THE W AND N.  QUESTION IS DOES THAT MOVE ACROSS
MOUNTAINS DURING THE AFTERNOON...THEN DOES WESTERN COUNTIES DRY OUT
IN THE PM...OR DOES MORE CONVECTION FIRE AND CROSS SOUTHERN COUNTIES
DURING AFTERNOON AND EVENING.  THE LOW LEVEL INFLOW IS CERTAINLY
NOTHING TO WRITE HOME ABOUT. DID INCREASE POPS INTO THE 40 TO 50 POP
RANGE...AT THIS DISTANCE IN TIME...FOR CENTRAL AND NRN COUNTIES. DO
THINK THE CLOUDS AND PCPN COULD CERTAINLY HINDER MAXIMUM TEMPERATURE
ON SUNDAY.  LOWERED MAX TEMPS INTO MID 80S ACROSS THE NORTH
INCLUDING CKB.  OF COURSE... EVERYTHING IS DEPENDENT ON THE
CONVECTION PATTERN.

BUILDING 500 MB HEIGHTS ON MONDAY...BUT HAD TO KEEP 20 TO 30 POPS FOR
LEFTOVER MOISTURE AND INSTABILITY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
500 MB RIDGE WILL TRY TO BULGE NORTH TUESDAY AND WEDNESDAY.  WENT
A BIT HOTTER THAN HPC GUIDANCE TEMPERATURES WITH SOME UPPER 90S.
DEW POINTS WILL BE INCREASING BUT THINK HEAT INDEX WILL REMAIN AB
105 IN THE USUAL HOT SPOTS.

MAIN FRONTAL ZONE REMAINS OVER SOUTHERN GREAT LAKES DAY 4/5.
THOUGHT SOME OF THE HPC POPS A BIT HIGH FOR SOUTHERN COUNTIES...
BUT HARD TO RULE OUT 20 POPS THERE.

NEW 12Z GFS HAS UPPER TROF STRONGER MOVING OFF NEW ENGLAND DAY
6 AND 7...WHICH WOULD DRIVE FRONTAL ZONE...FURTHER S ON FRIDAY.
TOO EARLY TO JUMP ON THAT ONE SOLUTION.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MVFR HZ LIFTS TO VFR VIS BRIEFLY THIS EVNG BEFORE FALLING BACK TO
MVFR DURING THE OVERNIGHT HRS.  ONLY PLACE WHICH WILL SEE IFR OR
WORSE CONDITIONS WILL BE EKN.  VIS BTW 5-6SM WILL COMMON THE LAST
SIX HOURS OF THE FCST.

AVIATION OUTLOOK STARTING AT 18Z SAT THROUGH WEDNESDAY...IFR/LIFR
MORNING FOG AT EKN GIVES WAY TO HAZE EACH DAY.  THE BEST CHANCE FOR
THUNDERSTORMS IS SUNDAY.

&&

.EQUIPMENT...
SEE CRWFTMRLX. NWS TECHNICIANS WORKING ON RADAR.  RADAR REMAINS DOWN
AS OF 1950Z.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29
NEAR TERM...29
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...29
EQUIPMENT...KTB
Hazardous weather outlook, Aug 3, 2:06 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
306 AM EDT FRI AUG 3 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-040715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
306 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 2:05 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT FRI AUG 3 2007

WVZ005-013-031930-
WAYNE WV-LINCOLN WV-
305 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS OVER HARTS.  THE STORM WAS
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  RANGER...MUD AND GILL.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 2:30 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI AUG 3 2007

WVZ018-027-028-032000-
BRAXTON WV-CALHOUN WV-CLAY WV-
330 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL CLAY
COUNTY...OR ABOUT 10 MILES NORTHEAST OF CLAY.  THE STORM WAS NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  SERVIA...STRANGE CREEK...WILSIE...NICUT...HARRISON AND CHLOE.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 2:34 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT FRI AUG 3 2007

KYZ101>103-032000-
GREENUP KY-CARTER KY-BOYD KY-
334 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 334 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED 7 MILES
NORTHEAST OF GRAYSON.  THE LINE IS DRIFTING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... HOPEWELL...SUMMIT...MAVITY...RUSH...PRINCESS AND NAPLES.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS LINE OF
STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 3:34 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT FRI AUG 3 2007

WVZ020-032100-
DODDRIDGE WV-
434 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHWESTERN DODDRIDGE
COUNTY...OR ABOUT 13 MILES EAST OF HARRISVILLE.  THE STORM WAS NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  LEOPOLD...BLANDVILLE...GREENWOOD AND GROVE.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS ALSO
LIKELY WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 4:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EDT FRI AUG 3 2007

VAZ003-032200-
DICKENSON VA-
535 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 535 PM EDT...A STRONG THUNDERSTORM WAS OVER CLINTWOOD...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  TRAMMEL...MCCLURE...NORA...CLINCHCO AND HAYSI.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY
WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 4:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT FRI AUG 3 2007

VAZ004-032215-
BUCHANAN VA-
549 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 549 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL BUCHANAN
COUNTY...OR ABOUT 9 MILES SOUTHEAST OF GRUNDY...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKWOOD
  AND VANSANT.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY
WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickenson

When
August 3, 4:50 PM EST
Where
Dickenson County, Nealy Ridge
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.130, -82.350

Hail as large as golfballs fell.

Thunderstorm Wind, Dickenson

When
August 3, 4:50 PM EST
Where
Dickenson County, Nealy Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.130, -82.350

Scattered locations along Routes 633 and 652 had trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39917, 39918.